Purpose: To report on a patient with retinal astrocytic hamartoma, who developed a choroidal neovascularization (CNV), effectively treated by intravitreal ranibizumab injections.
Methods: A 74-year-old woman who, 12 years before, had been diagnosed with a yellow-gray lesion in the left eye (OS) presented in our department for OS decreased vision of recent onset.
Results: Upon a complete ophthalmologic examination including ultrasonography, fluorescein angiography (FA), and spectral domain optical coherence tomography (SD-OCT), the patient was diagnosed with retinal astrocytic hamartoma and coincident CNV on its foveal border. Six months after 3 monthly intravitreal ranibizumab injections, FA and OCT revealed the CNV closure and absence of intraretinal and subretinal fluid on the foveal border of the retinal astrocytic hamartoma.
Conclusions: Associations between retinal astrocytic hamartoma and CNV have not been previously reported. Intravitreal ranibizumab injection appears an attractive therapeutic option for patients showing such an unusual association.